Missouri, 2018

Hail in Missouri, June 30, 2018

June 30, 2018 · NWS EAX · 2 events in 1 county or zone

On June 30 a severe storm was in Platte County. It produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On June 30 a severe storm was in Platte County. It produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 3:07 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 30, 3:07 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT Sat Jun 30 2018

.Discussion...
Issued at 407 PM CDT SAT JUN 30 2018

A few thunderstorms are developing around the KC Metro this
afternoon. These pop-up storms will continue through the afternoon.
However, the main chance for severe weather will move into northwest
Missouri and eastern Kansas this evening. Storms out ahead of a cold
front will move into the area this evening into a very unstable
environment with 3000-4000J/Kg of MUCAPE. However, shear will be
weak. Regardless, a few storms capable of damaging winds and
possibly large hail will be possible tonight into the early
overnight hours. Storms will then weaken through the overnight as
they sink slowly southeast through the remainder of the CWA. By
Sunday afternoon the front should be just about through the CWA
however, additional strong storms may be possible across the
southeastern portion of the forecast area. Fortunately, the heat
will be much more manageable Sunday with highs in the mid to upper
80s. High pressure will build into the area on Sunday night and
persist over the area through Monday as upper level ridging begins
to build back into the region from the eastern CONUS. High Monday
will be in the upper 80s to lower 90s.

By Wednesday, the upper ridge retrogrades back west to where the
ridge axis is directly over the region. This ridge axis remains over
the area through Friday keeping hot temperatures over the region
from mid-week through the end of the week with highs in the low to
mid 90s. By Friday night the upper level ridge retrogrades further
to the west leave the local area on the lee side of the ridge.
Shortwave rounding the ridge may move into the area providing the
chance for a few rounds of storms Friday night through Saturday.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1215 PM CDT SAT JUN 30 2018

This is a low confidence forecast for this TAF. Some models want
to hold storms off to the north and significantly wkn/diminish
storms as they approach the terminals. Others models want to
develop a line or two of showers and thunderstorms that moves
thru the terminals during the overnight pd. As such, have
maintained VCTS at the terminals btn 06Z-12Z with the exception
of STJ where a tempo grp was included fm 05Z-09Z. Otrw...conds
should remain VFR thru the pd with the potential for MVFR cigs at
STJ aft 15Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ025-
     057-060-102>105.

MO...Excessive Heat Warning until 7 PM CDT this evening for
     MOZ011>013-020>022-028>033-037>040-043>046-053-054.

     Heat Advisory until 7 PM CDT this evening for MOZ001>008-014>017-
     023>025.

&&

Discussion...73
Aviation...73
Hazardous weather outlook, Jun 30, 3:33 AM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Sat Jun 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Sat Jun 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Extreme Heat Warning remains in effect today for northeast
 Kansas and much of western Missouri. Temperatures will rise into
 the upper 90s with heat indices ranging between 103 to 108 degrees.

 Elsewhere, a Heat Advisory remains on effect today. Highs will be
 in the mid to upper 90s with heat index values between 102 and 107.

 Additionally, isolated severe storms will be possible late this
 afternoon and evening as a cold front moves across the area. Large
 hail and damaging winds will be the main threats with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 3:07 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT SAT JUN 30 2018

KSZ103-104-MOZ028-302130-
Wyandotte KS-Leavenworth KS-Platte MO-
407 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...EAST
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lansing, Platte City, Kansas City, Tracy, Farley, Kansas City Intl
Arpt, East Leavenworth, Wolcott, Pomeroy, Waldron, Piper and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 13 and 19.
 Interstate 435 between mile markers 15 and 34.

LAT...LON 3914 9476 3914 9490 3940 9488 3935 9467
TIME...MOT...LOC 2107Z 196DEG 20KT 3921 9482

Blair

The radar

The Pleasant Hill radar (KEAX), 73 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Platte

When
June 30, 3:43 PM CST to 3:44 PM CST
Where
Platte County, 2.14 mi SSE of Platte City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.340, -94.770

Hail, Platte

When
June 30, 3:43 PM CST
Where
Platte County, 1.38 mi S of Platte City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -94.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767154, 767155.